Patients Who Use Lyrica, Similar Drugs with Opioids May Be at Risk for Respiratory Problems

Federal health officials are warning that patients who take nerve pain drugs like Lyrica or Neurontin in conjunction with opioids or certain other medications may face an increased risk of respiratory problems. The U.S. Food and Drug Administration (FDA) is requiring new warnings about the potential risk of respiratory depression to be added to the prescribing information of gabapentinoid medications and is calling for additional studies to further evaluate the drugs’ abuse potential, especially when used in combination with opioid drugs. If you have experienced respiratory problems you believe to be related to your use of a prescription drug like Lyrica, Neurontin, Gralise or Horizant, contact a reputable drug injury lawyer as soon as possible to discuss your legal options. You may have grounds to file a product liability lawsuit against the drug manufacturing company, in order to pursue financial compensation for your losses.

What are Gabapentinoid Drugs?

The class of medications known as gabapentinoids includes gabapentin-based drugs like Neurontin and Gralise, pregabalin-based drugs like Lyrica and Lyrica CR, and gabapentin enacarbil, marketed under the brand name Horizant. These drugs are believed to work by stabilizing the nervous system in some way, though the specific ways in which gabapentinoids work to relieve nerve pain are not fully understood. Gabapentin first entered the market in 1993 and pregabalin followed in 2004 and the drugs have been approved to treat partial seizures and nerve pain associated with shingles, spinal cord injury and diabetes. Other uses of gabapentinoid drugs include treatment for restless leg syndrome and fibromyalgia. Off-label use of gabapentinoids for the treatment of pain is also on the rise, possibly because more and more, clinicians are looking for alternatives to opioid drugs. However, the FDA warns that gabapentinoids used in combination with opioids may expose patients to potentially life-threatening respiratory problems.

FDA Issues Drug Safety Communication

On December 19, the FDA issued a drug safety communication indicating that “serious breathing difficulties may occur in patients using gabapentin (Neurontin, Gralise, Horizant) or pregabalin (Lyrica, Lyrica CR) who have respiratory risk factors.” According to the FDA, “These include the use of opioid pain medicines and other drugs that depress the central nervous system, and conditions such as chronic obstructive pulmonary disease that reduce lung function. The elderly are also at higher risk.”

The FDA’s decision to add new warnings to the labels of gabapentinoid medications comes after a review of case reports submitted to the FDA or published in the medical literature, clinical trials and animal studies. According to the agency, data indicates that “serious breathing difficulties can occur when gabapentinoids are taken by patients with pre-existing respiratory risk factors.” Of 49 case reports submitted to the FDA during the five-year period from 2012 to 2017, 12 people died from respiratory depression while using gabapentinoids, all of whom had at least one risk factor. The FDA also reviewed the results of two clinical trials in healthy individuals, which showed that using pregabalin on its own and using it with an opioid pain reliever can depress breathing function and that using gabapentin on its own can increase pauses in breathing during sleep.

Symptoms of Respiratory Depression

In addition to updated warnings, the FDA is requiring the manufacturers of gabapentin and pregabalin drugs to conduct clinical trials to examine their abuse potential, especially when they are used in combination with opioids, which are designed to depress the central nervous system. According to the FDA’s drug safety communication, “misuse and abuse of these products together is increasing, and co-use may increase the risk of respiratory depression.” The FDA recommends that patients and caregivers seek medical attention immediately if they or someone in their care is taking gabapentin or pregabalin and exhibits symptoms of respiratory problems, which can be life-threatening. Some symptoms to watch out for include the following:

  • Confusion or disorientation
  • Slowed, shallow or difficult breathing
  • Extreme fatigue or lethargy
  • Unusual dizziness or lightheadedness
  • Bluish-colored or tinted skin, especially on the fingers, toes and lips
  • Unresponsiveness

Contact an Experienced Drug Injury Attorney for Help

Millions of people take gabapentin- and pregabalin-based drugs for the treatment of pain, but there is little evidence indicating that the medications actually work. And now we have new warnings from the FDA that these drugs have the potential to be misused and may also be linked to an increased risk of death when used in combination with opioids, which is particularly alarming considering they are widely prescribed to treat pain. Despite these risks, gabapentin remains one of the most widely used medications in the United States, its use more than tripling between 2002 to 2015, with 95% of gabapentin prescriptions being written for off-label uses, or uses not approved by the FDA. If you believe you have been adversely affected by side effects of gabapentin or pregabalin, contact an experienced drug injury attorney as soon as possible to find out if you are eligible for a product liability lawsuit.